Drug labels and medication guides for all fluoroquinolone antibacterial drugs are to be updated to reflect their potential to trigger peripheral neuropathy, which may include pain in the arms, hands, feet, and up into the head. These drugs include:
- Levofloxacin (Levaquin)
- Iprofloxacin (Cipro)
- Norfloxacin (Noroxin)
- Floxacin (Floxin)
- Gemifloxacin (Factive)
Topical use of fluroquinolones is not thought to be associated with the risk of peripheral neuropathy, with the warning only applying thus far to oral and injected use of these drugs.
As such, anyone with sudden onset of neck pain and/or symptoms of pinched nerves in the neck, and who are taking or have recently taken these antibiotics should check in with their physician to see if a change of medication is warranted. Medication guides for fluoroquinolones should accompany all prescriptions of these antibacterial drugs and physicians are being told to warn patients about the potential for peripheral neuropathy when using such drugs.
Reporting Neck Pain from Antibiotics
Any occurrence of neck pain and/or paraesthesia with the use of antibiotics should be investigated. The risk of discontinuing fluoroquinolone use will then be weighed against the risk or nerve damage and appropriate action taken. It may be that a different kind of antibiotic is available or that something unrelated to the drugs is the cause of your neck pain and paraesthesia. If you do experience neck pain from antibiotic use, or peripheral nerve damage and symptoms of pinched nerves in the neck then not only is it important to seek medical attention immediately but it is good practice to ensure that your experience is reported via the adverse events reporting system so that more medical professionals, and patients like you, know their risk of similar experiences.